Thunderstorm Wind, Coffee
- When
- May 9, 1:45 PM EST
- Where
- Coffee County, 3 mi NNE of Bushnell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 31.610, -82.950
Thunderstorm wind damage was reported by EM.
Steep lapse rates and the development of a low level jet of 40-50 knots at 850|mb maintained a southeastward moving squall line, as a cold pool from an upstream MCS progressed southward and pushed convective coverage across the Altamaha/Ocmulgee Rivers during the mid to late afternoon hours. This broken squall line raced east to southeastward during the late afternoon and early evening hours,…
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
Steep lapse rates and the development of a low level jet of 40-50 knots at 850|mb maintained a southeastward moving squall line, as a cold pool from an upstream MCS progressed southward and pushed convective coverage across the Altamaha/Ocmulgee Rivers during the mid to late afternoon hours. This broken squall line raced east to southeastward during the late afternoon and early evening hours, and weakened as it neared the I-10 corridor towards sunset where drier and more stable air mass remained in place. Damaging straight line wind gusts of 50-70 mph was the primary threat for locations north of I-10. The Storm Prediction Center had an Enhanced Risk for severe thunderstorms across southeast GA, where a 10% probability of downburst wind gusts in excess of 74 mph existed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 9, 1:33 PM EST, 12 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 233 PM EDT Thu May 9 2024 ...New AVIATION... For the latest NE FL and SE GA Daily Key Messages please visit: https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf .AVIATION... (18Z TAFS) Issued at 232 PM EDT Thu May 9 2024 VFR conditions will prevail at the regional terminals through at least 20Z. A Mesoscale Convective System (MCS) is expected to race southeastward towards the terminals late this afternoon through around sunset, bringing the potential for strong to severe thunderstorms to SSI and the Duval County terminals after 21Z. We have included TEMPO groups for wind gusts of 30-45 knots, along with IFR visibilities and MVFR ceilings as this squall line potentially moves across these terminals through 01Z. The MCS/broken squall line will then weaken after 01Z, with confidence too low to indicate anything other than vicinity thunderstorm coverage at GNV and SGJ at this time. MVFR to IFR ceilings will then overspread the regional terminals after 04Z through the early morning hours on Friday. Another MCS is then expected to impact our region after 12Z Friday, with this convective complex expected to move rapidly eastward during the morning hours. We included PROB30 groups from 13Z-18Z at each terminal for the potential of 20-40 knot wind gusts, along with MVFR to IFR conditions during heavier downpours. Gusty southwesterly surface winds sustained around 15 knots, with surface winds shifting to southerly at 10-15 knots at SGJ after 19Z due to a pinned Atlantic sea breeze boundary near the coast. A period of breezy northerly surface winds can be expected in the 00Z-04Z time frame in the wake of the squall line/MCS passage. Otherwise, southwesterly winds of 5-10 knots will resume around or after 06Z Friday. Outside of thunderstorm activity on Friday morning, west- southwesterly surface winds will increase to 15-20 knots and gusty before 15Z. && .UPDATE... Issued at 1232 PM EDT Thu May 9 2024 Early afternoon surface analysis depicts a wavy frontal boundary extending from the Mid-Atlantic states westward across the Ohio Valley and then southwestward across the Tennessee Valley, the Ozarks and northern Texas. Meanwhile, Atlantic high pressure centered to the east of Bermuda continues to extend its axis westward across the FL peninsula. Aloft...stout ridging centered over Mexico's Yucatan Peninsula continues to flatten in response to a longwave that was digging southeastward from the Great Lakes and Upper Midwest. Otherwise, cutoff troughing continues to slowly retrograde westward across the Rockies. A strengthening jet streak at 250 millibars (around 35,000 feet) positioned to the south of the digging longwave trough was migrating from the Mid-Mississippi Valley towards the Tennessee Valley, and this jet streak and associated shortwave troughing was energizing a Mesoscale Convective System (MCS) that was progressing across AL, GA, and SC. Widespread low stratus ceilings across southeast GA this morning have lifted to a healthy cumulus field, while a more flat cumulus field exists across northeast and north central FL early this afternoon, where a drier and more subsident air mass resides closer to the northern periphery of the ridge axis. Temperatures have already soared to the upper 80s and lower 90s in this drier air mass, while temperatures across southeast GA were generally in the mid 80s. Dewpoints range from the upper 60s to lower 70s. The morning sounding at Jacksonville revealed a substantial 3 degrees Celsius inversion based just above 850 millibars (around 5,000 feet), depicting the capped atmosphere that exists across northeast and north central FL. However, plenty of sunshine will likely heat temperatures up to levels where this atmospheric cap will be broken, especially across southeast GA as the upstream MCS approaches from the northwest this afternoon. Steep lapse rates and the development of a low level jet of 40-50 knots at 850 millibars should maintain a southeastward moving squall line, with a cold pool from the upstream MCS progressing southward and pushing convective coverage across the Altamaha/Ocmulgee Rivers during the mid to late afternoon hours. This broken squall line will then race southeastward during the late afternoon and early evening hours, with weakening likely as the line pushes across the I-10 corridor towards sunset as it encounters the drier and more stable air mass that remains in place across north central FL. Damaging straight line wind gusts of 50-70 mph will be the primary threat for locations north of I-10, but a few isolated incidents of hail and tornadoes cannot be ruled out across southeast GA. The Storm Prediction Center has placed an Enhanced Risk (level 3 out of 5) for severe thunderstorms across southeast GA, where a 10% probability of downburst wind gusts in excess of 74 mph exists, in addition to 5% probabilities for tornadoes along with enhanced probabilities for large hail. A Slight Risk was maintained for locations along and south of I-10 into the early evening hours. High temperatures will soar to the low and mid 90s nearly area- wide, with maximum heat index values climbing to around 100. The longwave trough will continue to dig southeastward across the Tennessee and Ohio Valleys tonight, with strengthening westerly flow to the south of this feature propelling another shortwave trough and associated MCS across the Deep South during the overnight and predawn hours. The prior weakening MCS will push across north central and coastal northeast FL during the early to mid evening hours, with a break in between MCSs expected through the overnight hours. Short-term, high resolution guidance is in relatively good agreement in positioning this next MCS and associated strong to severe thunderstorm threat at the doorstep of the Ocmulgee/Alapaha/Suwannee Rivers around sunrise on Friday, with this activity then sweeping eastward across our area through the morning hours. Breezy west-southwesterly boundary layer flow in advance of this upstream MCS is expected to advect a stratus layer across the Suwannee Valley and inland southeast GA overnight, with these low clouds possibly crossing the I-95 corridor around sunrise. Cloud cover and warm air advection downstream of the approaching cold front should keep lows in the 70-75 degree range overnight. && .SHORT TERM... (Friday through Saturday night) Issued at 329 AM EDT Thu May 9 2024 The second round of severe storms associated with a prefrontal MCV darting from the west is expected during the morning hours Friday. There remains substantial uncertainty yielding a fairly low-confidence forecast. That stated, scattered severe storms will be possible once again for the second time in about a 12 hour stretch and similarly the primary threat being damaging straight- line winds up to 50-70 mph. If this prefrontal complex of storms fizzles out or under performs, it is more likely that stronger convection will fire off later in the day as the cold front begins to press in from the north during the afternoon and evening hours. Though damaging winds will be the mostly likely form of severe weather, potential for hail and isolated tornadoes cannot be ruled out. The cold front and associated convection is expected to exit to the south Friday evening with a drier airmass clearing the skies in its wake. Temperatures will be on the warm side again Friday ahead of the frontal passage with highs in the low/mid 80s in SE GA and mid/upper 80s to near 90 in NE FL. Dry northwesterly flow working around a ridge of high pressure building from the west will lead to fair weather conditions through the weekend with high temps spanning the 80s each day and lows dropping down into the upper 50s for inland areas Sunday morning under clear skies and light drainage winds. && .LONG TERM... (Sunday through Wednesday) Issued at 329 AM EDT Thu May 9 2024 A wet and unsettled pattern is setting up for next week as a parade of disturbances lined up one after the next track across Florida and areas of the Southeastern US. Guidance is fairly consistent on the first system arriving Monday afternoon and evening as a wave of low pressure rides along a lifting warm front. As that warm front lifts across the region, a moist and unstable airmass will become established which will support an increasing thunderstorm potential throughout next week. Though there is increasing spread among guidance by Tuesday, there is general consensus that an upper trough will swing into the Southeast, enhancing forcing and shear to perhaps invoke strong to severe convection. Uncertainty increases further Wednesday and Thursday but it appears another upper level system will track across the northern GOMEX and bring additional rain to the region. Soils are fair receptive to rain and should be able to soak up the predicted precip; however, the potential for flooding will be increasing given the back-to-back nature of the systems. Temperatures will trend near normal through Tuesday and then trend upward thereafter. && .MARINE... Issued at 1232 PM EDT Thu May 9 2024 A squall line of strong to severe thunderstorms is expected to traverse the GA waters during the mid to late afternoon hours today, with this line reaching the northeast FL waters during the late afternoon and early evening hours. This squall line is expected to weaken after sunset as it approaches the waters south of St. Augustine. Strong to severe thunderstorms will be capable of producing damaging wind gusts, hail, and frequent lightning strikes. Outside of thunderstorm activity, seas of 3-5 feet will prevail both near shore and offshore through tonight. Otherwise, a cold front will enter the southeastern states tonight and will progress southeastward across our local waters on Friday afternoon and evening. Southwesterly winds will strengthen to Caution levels of 15-20 knots for the offshore waters tonight, with Caution conditions then spreading to the near shore waters on Friday. Additional rounds of strong to severe thunderstorms will be possible after sunrise and again during the afternoon hours ahead of this front. Winds will shift to northwesterly in the wake of the frontal passage on Friday night and Saturday morning, with weak high pressure the expected to build eastward from the Ozarks on Saturday night, reaching the coastal Carolina region by Monday afternoon. Caution level winds of 15-20 knots on Friday evening will begin to subside during the predawn and early morning hours on Saturday. Onshore winds will develop on Sunday afternoon and will then strengthen on Monday night ahead of an approaching warm front. Showers and thunderstorms will overspread our local waters by late Monday night as this warm front lifts northeastward across our area. Rip Currents: A lingering northeasterly ocean swell will combine with strengthening southerly winds this afternoon to create a low end moderate risk at the northeast FL beaches. Gusty offshore winds should result in a low risk at all area beaches on Friday and Saturday. && .FIRE WEATHER... Issued at 1232 PM EDT Thu May 9 2024 Breezy southwesterly surface and transport winds will combine with elevated mixing heights to create high daytime dispersion values for most locations along and east of Interstate 75 this afternoon. Hot temperatures and breezy offshore winds will drive relative humidity values down to around 35 percent for locations along and east of the U.S. Highway 301 corridor this afternoon. Low cloud cover is expected to overspread our region late tonight through early Friday morning. Strong west-southwesterly surface and transport winds on Friday will result in high daytime dispersion values for north central FL, with good values expected elsewhere across northeast FL despite abundant cloud cover and increasing rain chances, with fair values forecast across southeast GA. Rounds of strong to severe thunderstorms are possible during the afternoon and early evening hours today, on Friday morning, and again on Friday afternoon. Strong to severe thunderstorms will be capable of producing damaging wind gusts, hail, and frequent lightning strikes. An isolated tornado cannot be ruled out during the severe weather potential this afternoon through early evening. A cooler and drier air mass will then filter into our region during the weekend, with minimum relative humidity values falling to around 30 percent at most inland locations during the afternoon hours on Saturday and Sunday. Breezy northwesterly transport winds and elevated mixing heights on Saturday could result in elevated daytime dispersion values. && .CLIMATE... Issued at 1232 PM EDT Wed May 8 2024 Daily record Maximum Temperatures at the local climate sites for... Thursday, May 9th...JAX 96/1962...CRG 93/2008...GNV 95/2011...AMG 95/1962 Friday, May 10th...JAX 94/2017...CRG 95/2003...GNV 95/2011...AMG 95/2011 && .PRELIMINARY POINT TEMPS/POPS... AMG 71 83 60 81 / 60 70 10 0 SSI 73 84 64 80 / 80 70 20 0 JAX 73 87 64 84 / 80 80 30 0 SGJ 74 91 67 83 / 20 60 30 10 GNV 73 88 64 87 / 20 60 30 10 OCF 72 89 68 89 / 20 50 30 10 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
135 PM EDT Thu May 9 2024
GAZ132-133-135-091830-
Appling GA-Coffee GA-Jeff Davis GA-
135 PM EDT Thu May 9 2024
...SEVERE THUNDERSTORM POTENTIAL APPROACHING LOCATIONS FROM PRIDGEN
TO HAZELHURST TO PLANT HATCH NORTHWARD THROUGH 230 PM...
At 131 PM EDT, a developing line of severe storms was moving east to
southeast across central Georgia. Large hail, damaging wind gusts
and isolated tornadoes will be possible as these storms continue to
move east to southeast toward the Altamaha River basin.
HAZARD...Severe thunderstorm potential.
SOURCE...Radar indicated.
Locations impacted include...
Hazlehurst, Graham, Plant Hatch, Pridgen, Snipesville, Denton, and
Pine Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be ready to shelter quickly and monitor for warnings.
&&
LAT...LON 3197 8243 3194 8228 3190 8219 3191 8213
3189 8212 3190 8211 3186 8212 3184 8206
3167 8300 3179 8299 3178 8287 3192 8268
3193 8259 3196 8256 3195 8249 3195 8248
3196 8250
TIME...MOT...LOC 1731Z 297DEG 30KT 3214 8256 3197 8390
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
ENYEDIThe national radar mosaic for the moment the first event began.
8 thunderstorm wind. Local standard time, as filed.
Thunderstorm wind damage was reported by EM.
Trees were blown down on Broxton Highway. The time of damage was based on radar.
Power lines and trees were blown down with tin metal sheeting blown around across the city. Widespread damage was reported across the city. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data. The wind speed estimate of 50 mph was extrapolated between a measured 55 mph gusts in Alma and a 38 mph wind gust in Douglas as storms moved across the area.
Numerous power lines and tree were blown down near Bowens Mill Road and Highway 268. A potential funnel cloud was reported, but not confirmed.
Trees were blown down along J.P. Hall Road. The time of damage was based on radar.
Numerous tree were blown down across the southern tier of the county.
The public shared images via Social Media of wind damage to a gas station overhang and downed power lines in Sterling, GA near the intersection of US Highway 32 and US Highway 341.
A trained spotter estimated wind gusts of 50-60 mph in Dock Junction.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2024Every state in 2024This day in weather historyWarnings in Georgia, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170697, 1170698, 1170699, 1170700, 1170701, 1170702, 1170703, 1170707.